Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 15, 2021, 4:38 PM EDT for Newberry County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 4:38 PM EDT (20:38 UTC)
- Expired
- Aug 15, 2021, 5:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 50
County Newberry County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WWUS82 KCAE 152038
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Sun Aug 15 2021
SCZ020-026-152115-
Newberry SC-Saluda SC-
438 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern
Newberry and northwestern Saluda Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Greenwood State Park, or 16 miles southwest of Newberry, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Greenwood, Chappells, Chappells Fire Station, Vaughnville,
Belfast Wildlife Management Area and Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
3436 8179 3438 8178 3439 8175 3414 8174
3407 8193 3413 8187 3415 8190 3419 8192
3420 8194
TIME...MOT...LOC 2037Z 166DEG 13KT 3416 8186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:26 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 15, 2:26 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Columbia SC 226 PM EDT Sun Aug 15 2021 .SYNOPSIS... Moisture will overspread the region through midweek as Tropical Storm Fred moves north into the Gulf coast region. Showers and thunderstorms are expected to increase across the area especially by Tuesday. Locally heavy rain at times will be possible. A summertime pattern is expected to return for late in the week along with chances for afternoon/evening showers and thunderstorms into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Surface and upper ridge offshore. Tropical Storm Fred is located in the eastern Gulf of Mexico. The storm is expected to track north and approach the Florida Panhandle late tonight. This is resulting in a deep southeast to south flow across the region but not overly strong at the moment. Moisture flux will increase through the afternoon and evening but isentropic lift appears to be relatively weak. Air mass is moist and moderately unstable with ML CAPE around 1000-1500 J/kg. Radar showing numerous showers and a few thunderstorms mainly in the coastal plain spreading slowly northwest. This trend will continue through the afternoon and expect increasing coverage. The focus late this afternoon may be in the Piedmont trough where low level convergence strongest. Thunderstorms may be aided by weak short wave trough moving north from central Ga. Severe pulse threat appears low and main threat locally heavy downpours although soundings suggest storms will be moving and overall qpf may be reduced. High temps this afternoon dependent on shower development but forecast a little cooler than past few days. Convection should move into Upstate and decrease diurnally late tonight so expect limited coverage overnight. Muggy conditions overnight with temps in the low to mid 70s. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Monday and Monday night...Tropical storm Fred is expected to move into the Gulf coast region by late Monday. Continued moisture flux and isentropic lift across the southeast will result in numerous showers and thunderstorms especially in the afternoon and evening. Relatively strong synoptic lift expected Monday afternoon may lead to widespread showers and thunderstorms moving again northwest through the area and focused mainly in the afternoon as air mass moderately unstable and quite moist. Tuesday and Tuesday night...As the remnants of Fred move into northern Alabama or northwest Georgia, The forcing for convection appears strongest during this period and favor near categorical pops through the afternoon and evening then diminishing after midnight. With precipitable water likely above 2 inches, strong potential for locally heavy rain at times. The ensemble guidance suggests the heaviest rain will be in the western CWA in the carolina Piedmont (average qpf 1.5 to 2.5 inches). WPC has the entire region in a slight risk of excessive rainfall. Wednesday...Although the remnants of Fred may be moving north of the region or weakening and upper ridging possibly strengthening, continued high probability of showers and thunderstorms focused in the afternoon due to the continued moist and unstable air mass and relatively strong lift. Again, the heaviest rain may be focused in the west and possible to the east in the coastal plain based on latest qpf from the deterministic and ensemble guidance. Temperatures through the period should be cooler than normal for high temps. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The ensemble guidance indicates Bermuda ridge will be building west into the southeastern States. The latest NHC track guidance for tropical cyclone Grace is trending toward the central Gulf of Mexico by late in the week. A return to more normal summer weather with scattered afternoon and evening thunderstorms possibly more limited over the weekend as ridge builds. Temperatures trending above normal. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Deep tropical southerly flow established across the area with little change expected through the week. Satellite shows patchy MVFR cloud decks holding on along the Savannah River valley while elsewhere it has mostly scattered out, with cumulus cloud streets rapidly bubbling up as the sun heats up moist low level air. Radar shows extensive thunderstorm activity developing along a low pressure trough in the coastal plain, with cell movement NW-NE towards KOGB right now. The tropical airmass is most unstable near the coast, but is still moderately unstable further north in the Midlands & CSRA. Nothing to stop -SHRA on station with VCTS to develop at all terminals. KOGB 16-23Z, KCAE/KCUB 17-01Z and KAGS/KDNL 21-00Z appear to be the highest impact periods with showers and thunderstorms. Due to the widely scattered nature of cell development, enough uncertainly as to timing of TS on each terminal to stay with VCTS, will adjust as the situation progresses watching radar and satellite closely. Similar to the last few days...high dewpoints and a stable early morning atmosphere will be favorable for IFR stratus/fog development at all terminals towards tomorrow morning. High confidence of IFR across all terminals after 16/10Z. EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at times in showers and thunderstorms Sunday through Wednesday as Gulf moisture associated with the remnants of Fred overspread the region. Late night/early morning fog/stratus restrictions also possible each day. && .HYDROLOGY... Heavy rain potential in the upstream river basins across the Upstate SC associated with Tropical Storm Fred may lead to elevated rivers across central SC by midweek. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 15, 3:31 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 331 AM EDT Sun Aug 15 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-160745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 331 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of heavy rain will be possible Monday through Wednesday. This is in association with remnant surface boundaries and moisture associated with Fred as it moves well west of the area through the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Sun Aug 15 2021
SCZ020-026-152115-
Newberry SC-Saluda SC-
438 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern
Newberry and northwestern Saluda Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Greenwood State Park, or 16 miles southwest of Newberry, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Greenwood, Chappells, Chappells Fire Station, Vaughnville,
Belfast Wildlife Management Area and Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3425 8191 3430 8190 3432 8185 3435 8183
3436 8179 3438 8178 3439 8175 3414 8174
3407 8193 3413 8187 3415 8190 3419 8192
3420 8194
TIME...MOT...LOC 2037Z 166DEG 13KT 3416 8186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAQNearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.